|Are High Fevers (103+) Normal?
Jul 20, 2004
Just want to thank you so much for your good work. Really would like to volunteer with the organization in New York, but I'm so tired all of the time, that I've proven to be a not so useful volunteer.
Am HIV+, diagnosed November 13, 2002. CD4 originally 156, now just over 600. Taking Sustiva, Epivir and Viread, and as well, for asthma, Flovent and Albuterol; and still, I use Flonase, Valtrex, and Locoid. Have been working hard at regaining my weight, increasing my energy level, and just getting used to having HIV, particularly, having a number of health complications (wasted away majorly before diagnosed, have recurring, seemingly perpetual herpes outbreaks :-), still suffering with fatigue). The concern now is fevers. Four times over the past six weeks have had a fever that went up to just shy of 104. Each time, the fever started after I'd really exhausted myself-e.g. the penultimate time, it came on after working all day in the Gay Pride Parade, and then that night, in the dance held afterwards. This last time, a few days ago, I also had intense sinus pain, right behind my brow and bridge, easily an 8 on a scale of 1 to 10. Every time the fever breaks, my sinuses start draining. Have put in a call to my doctor, and hopefully will meet with her soon. I'm thinking that this could just be really bad sinusitis. 1. do you think this is the case? 2. are other people who're HIV+ going through this too? 3. should I just presume that the fevers (and the pain) are just one more HIV hurdle, deal with it, and try my best to manage it, and manage with it? Thank you Nate
Response from Dr. Frascino
Significant fevers are never normal! And fevers over 101 require prompt attention and thorough evaluation, each and every time they occur.
Could your fevers be related to an infection in your sinuses? Yes, it is possible. Sinusitis is one of the most common infections those of us with HIV tend to get. Your "intense sinus pain" and sinus drainage associated with the fevers are highly suggestive that this is the case. However, other potential problems should certainly be evaluated as well.
Your volunteer work is laudable, but don't let your altruistic tendencies compromise your health. Your primary focus now should be on improving your health. Spend some time reading about the common causes of fatigue discussed in the archives of this forum, and review these in detail with your HIV doctor. Certainly your presumed chronic sinusitis could be one potential cause for your fatigue. Overworking and overextending yourself is another. Others, such as anemia, hormonal imbalances, drug side effects, etc. also need to be considered.
Write back if you have additional questions, OK?
thank you thank you thank you
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.